Hail, Choctaw
- When
- March 18, 9:15 AM CST
- Where
- Choctaw County, 0.3 mi NE of Soper
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 34.033, -95.696
Strong thunderstorms developed over southern Oklahoma and northern Texas during the early morning hours of March 18th. Some of these storms produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorms developed over southern Oklahoma and northern Texas during the early morning hours of March 18th. Some of these storms produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 18, 5:29 AM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
629 AM CDT FRI MAR 18 2016
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ceilings will become MVFR areawide this morning as showers
and a few thunderstorms continue to slowly develop. Some IFR
cigs will be possible this afternoon...especially across
southeast OK. Expect improving conditions this evening as
drier air overspreads the region.
&&
.PREV DISCUSSION... /ISSUED 411 AM CDT FRI MAR 18 2016/
DISCUSSION...
Cold front nearing I-44 early this morning will continue to push
south to the Red River by early this afternoon, ushering in below
normal temps for the first time this month. Impressive baroclinic
zone has set up across Kansas in response to shortwave moving
through central Rockies. This system will generally move east with
best forcing remaining to the north. However, modest isentropic
lift will be present as the front moves south, resulting in
relatively high rain chances through much of today. Precip
amounts will mostly be on the light side, but expect some
convection to break out this morning south of I-40 which will
result in heavier totals there. Precip will end in most areas by
this evening as subsidence in wake of upper system moves over the
area.
This will ultimately result in clearing skies tonight, especially
northern areas where temps likely to fall near or a few degrees
below freezing. Given early green-up taking place the Freeze Watch
looks good and will likely be upgraded for most if not all
counties with later forecasts. Cool airmass will remain in place
through the weekend with a bit of a reinforcing surge on Sunday.
Sub-freezing temps should impact more of the area Saturday night
and some areas Sunday night as well.
South winds will return Monday setting the stage for a
significant warm up, with high fire danger through mid week. Next
cold front will bring another chance of rain by the end of the
forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 51 33 56 32 / 60 20 0 0
FSM 60 36 58 34 / 70 40 0 0
MLC 57 35 57 32 / 80 30 0 0
BVO 48 30 54 29 / 70 10 0 0
FYV 53 33 50 30 / 70 40 0 0
BYV 52 32 51 31 / 60 60 10 0
MKO 54 32 56 31 / 70 30 0 0
MIO 50 29 52 30 / 70 30 0 0
F10 53 33 56 32 / 70 20 0 0
HHW 63 40 59 33 / 80 40 0 0
&&
.TSA Watches/Warnings/Advisories...
OK...Freeze Watch from late tonight through Saturday morning for
OKZ054>064-066>070.
AR...Freeze Watch from late tonight through Saturday morning for
ARZ001-002-010-011.
&&
AVIATION...18HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
951 AM CDT FRI MAR 18 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
951 AM CDT FRI MAR 18 2016
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...LATE MORNING.
DISCUSSION...
A COLD FRONT WILL CONTINUE TO SAG THROUGH THE AREA TODAY...WITH
AREAS OF SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE MORNING
HOURS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...WITH SOME LARGE HAIL
POTENTIAL WITH THE STRONGEST STORMS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY AND TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND
POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
RAIN POTENTIAL.
EXTENDED DISCUSSION...
CLEARING SKIES LATER FRIDAY NIGHT WILL ALLOW TEMPERATURES TO FALL
TO NEAR FREEZING BY SATURDAY MORNING ACROSS PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. A FREEZE WATCH HAS BEEN ISSUED
FOR THIS AREA. FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN BY
SUNDAY MORNING.
STRENGTHENING SOUTH WINDS WILL BRING MUCH WARMER WEATHER BACK TO THE
REGION BY NEXT WEEK...ALONG WITH AN INCREASING FIRE DANGER THREAT.
SHOWER AND THUNDERSTORM CHANCES RETURN LATER IN THE WEEK AS AN
UPPER LOW IS FORECAST TO MOVE INTO THE SOUTHERN PLAINS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 944 AM CDT FRI MAR 18 2016 OKZ073-075-181515- PITTSBURG OK-LATIMER OK- 944 AM CDT FRI MAR 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PITTSBURG AND WEST CENTRAL LATIMER COUNTIES UNTIL 1015 AM CDT... AT 943 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF BLANCO...MOVING EAST AT 40 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE... HARTSHORNE... BLANCO... HAILEYVILLE... GOWEN... DOW... LAT...LON 3469 9576 3483 9582 3492 9545 3476 9543 TIME...MOT...LOC 1443Z 254DEG 33KT 3477 9573
The Western Arkansas radar (KSRX), 186 km away, was scanning. The volume nearest the first event began at 15:17 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623580, 623582.